Washington, 2009

Flooding in Washington, January 7 to 8, 2009

January 7 to 8, 2009 · NWS OTX · 2 events in 1 county or zone

The combination of moderately heavy rain and snow melt resulted in localized flooding across parts of Whitman County. Ice jams contributed to the flooding that was reported near Colfax and Tekoa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The combination of moderately heavy rain and snow melt resulted in localized flooding across parts of Whitman County. Ice jams contributed to the flooding that was reported near Colfax and Tekoa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 7, 2:32 PM PST, 28 minutes earlier.

Area forecast discussion, Jan 7, 2:32 PM PST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
232 PM PST WED JAN 7 2009

.SYNOPSIS...
A MOIST AND MILD SUBTROPICAL AIRMASS WILL INCREASE THE THREAT OF
SIGNIFICANT VALLEY RAINS...RISING SNOW LEVELS...AND GUSTY WINDS THROUGH
THURSDAY. URBAN AND SMALL STREAM FLOODING IS EXPECTED OVER
PORTIONS OF REGION THROUGH EARLY FRIDAY. DRIER WEATHER IS EXPECTED
FOR FRIDAY INTO THE WEEKEND WITH TEMPERATURES RETURNING TO
SEASONAL LEVELS. THIS WILL DRAMATICALLY LOWER THE THREAT OF
FLOODING.

&&

.DISCUSSION...
TONIGHT AND THURSDAY...A PLUME OF SUB-TROPICAL MOISTURE EVIDENT ON
SATELLITE WATER VAPOR IMAGERY THIS AFTERNOON...WILL CONTINUE TO BRING
SIGNIFICANT RAINFALL TO THE REGION. THE MILD TEMPERATURES WILL
CONTINUE OVERNIGHT AS STRONG SOUTHWEST 850MB WINDS PUSH A WARM AND
MOIST AIRMASS OVER THE INLAND NORTHWEST. SNOW LEVELS WILL CONTINUE
TO BE QUITE HIGH WITH SNOW POSSIBLE ONLY OVER THE HIGHEST TERRAIN OF
THE CASCADES AND THE IDAHO PANHANDLE MOUNTAINS. STEADY RAINFALL THIS
AFTERNOON HAS TAKEN ON AN OROGRAPHIC LOOK AS STRONG WESTERLY WINDS
HAVE CREATED A LEE SIDE RAIN SHADOW THAT EXTENDS ACROSS THE BASIN TO
THE SPOKANE AREA. AS A SHORTWAVE TROUGH AND A SURFACE COLD FRONT
SWING THROUGH THE REGION ON THURSDAY...MID LEVEL WINDS WILL BACK TO
THE SOUTHWEST...LIMITING THE RAIN SHADOW AND BRINGING ANOTHER PERIOD
OF RAIN TO MUCH OF THE FORECAST AREA. THE COMBINATION OF MILD
TEMPERATURES AND STEADY RAIN WILL CONTINUE TO MELT THE CONSIDERABLE
SNOWPACK ACROSS THE AREA. SIGNIFICANT RUNOFF WILL CAUSE FLOODING
CONCERNS FOR MANY OF THE SMALL STREAM AND CREEKS ACROSS THE FORECAST
AREA. THERE IS ALSO THE POTENTIAL FOR ICE JAM BREAKUPS THAT CAN
CAUSE RAPID FLUCTUATIONS ON STREAMS AND RIVERS. FLOOD WARNINGS AND
ADVISORIES HAVE BEEN ISSUED FOR MUCH OF THE FORECAST AREA OUTSIDE OF
THE BASIN.

WINDS REMAIN GUSTY ACROSS PORTIONS OF THE PALOUSE AND THE
WEST PLAINS AS WELL AS THE WENATCHEE AND OMAK AREAS THIS AFTERNOON
BUT ARE EXPECTED TO CONTINUE BELOW ADVISORY LEVELS AND DIMINISH
SOMEWHAT OVERNIGHT. AS THE COLD FRONT PASSES THROUGH THURSDAY
AFTERNOON WINDS WILL INCREASE ONCE AGAIN BUT DO NOT EXPECT THEM TO
REACH ADVISORY CRITERIA. MODEL BOUNDARY LAYER WIND SPEEDS FOR THE
VALLEYS GENERALLY REMAIN AT OR BELOW 25KTS EXCEPT FOR IN THE
WENATCHEE AREA. WE WILL HAVE TO KEEP AN EYE ON THIS AREA BUT NO
WIND HIGHLIGHTS ISSUED AT THIS TIME. /KELCH

THURSDAY NIGHT THROUGH WEDNESDAY...THE BIG STORY FOR THIS PORTION
OF THE FORECAST WILL BE THE TEMPORARY HALT IN SNOW MELT THURSDAY
NIGHT THROUGH FRIDAY NIGHT BEFORE A BRIEF WARMUP ACROSS THE
SOUTHEASTERN CWA AND MUCH...MUCH DRIER CONDITIONS BUILDING INTO
THE AREA. THE SHORT WAVE TROUGH ASSOCIATED WITH THE COLD FRONT
THAT PASSES THE AREA THURSDAY EVENING WILL MOVE EAST BY FRIDAY.
COLD ADVECTION BEHIND THAT FRONT WILL DROP OUR TEMPERATURES BELOW
FREEZING ACROSS MOST OF THE CWA FOR ABOUT 24-36 HOURS. THIS SHOULD
ALLOW A REFREEZE AND TEMPORARY HALT IN RUNOFF INTO LOCAL STREAMS
AND RIVERS.

THE SYSTEM THAT MOVES THROUGH THURSDAY NIGHT DOES HAVE A FAIR
AMOUNT OF MOMENTUM ASSOCIATED WITH IT. BUFKIT SOUNDINGS SHOW A
NICE NORTHWESTERLY FLOW TRAJECTORY WITH AN INVERSION SOMEWHERE
JUST ABOVE THE CASCADE MOUNTAINTOPS AND AROUND 45 KTS BELOW THAT
INVERSION. CHANNELED FLOW BELOW THE INVERSION SHOULD MIX OUT TO
THE SURFACE AROUND WENATCHEE AND THE PALOUSE AND POMEROY AREAS
DURING THE EVENING THURSDAY RESULTING IN SOME WINDY CONDITIONS FOR
TIMES BEFORE THE COLD ADVECTION WANES AND MOMENTUM WEAKENS
OVERNIGHT.

BEHIND THURSDAY NIGHTS FRONT...LARGE SCALE RIDGING BEGINS TO POKE
UP OFF SHORE. HOWEVER...AHEAD OF THAT...ONE MORE WEAK WAVE TRIES
TO ROUND THE TOP OF THE RIDGE AND DOWN THE LEE OF THE ROCKIES.
WHILE LITTLE QPF IS EXPECTED WITH THIS SYSTEM...LOW LEVEL FLOW
AROUND 50 KTS AGAIN IS EXPECTED WITH SOUNDINGS SUGGESTING SOME
MIXING TO THE SURFACE IS POSSIBLE ACROSS THE PALOUSE AND POMEROY
AREAS YET AGAIN. SOUTHWESTERLY FLOW THIS TIME MEANS UPSLOPE FLOW
CONDITIONS INTO THE IDAHO PANHANDLE AND NORTHEASTERN WASHINGTON
MOUNTAINS...WHICH SHOULD INCREASE THE CHANCES FOR SNOW SHOWERS IN
THOSE LOCATIONS WITH THE WEAK SYSTEM.

BY THE BEGINNING OF NEXT WEEK...RIDGING GRADUALLY MOVES TOWARD THE
COAST WITH RATHER DRY CONDITIONS PREVAILING ON ALL MODELS ACROSS
THE CWA. HOWEVER...THE EXACT RIDGE PLACEMENT BY THAT JUNCTURE
WILL BE CRITICAL TO TEMPERATURES. THE GFS AND DGEX SOLUTIONS HAVE
A BROADER RIDGE WITH HIGHER HEIGHTS AND LOW LEVEL TEMPERATURES
OVER THE CWA...WHILE THE ECMWF HAS A MUCH SHARPER RIDGE AND
CONTINUOUS NORTHERLY FLOW OVER THE CWA WITH PROGRESSIVE NORTHERLY
DRY FRONTAL PASSAGES DURING THE WEEK. THE RESULT IS A MUCH COLDER
WEEK INDICATED BY THE ECMWF THAN THE GFS...ALTHOUGH NEITHER BRINGS
SIGNIFICANT LIFT OVER THE AREA. AS A RESULT...THE FORECAST TRENDS
RELATIVELY CLOSE TO NORMAL...A BIT COOLER THAN THE GFS...BUT A BIT
WARMER THAN THE ECMWF. /FRIES

&&

.HYDROLOGY DISCUSSION...THE CONCERN FOR URBAN AND SMALL STREAM
FLOODING WILL INCREASE OVERNIGHT INTO TOMORROW MORNING. BREEZY AND
MILD CONDITIONS HAVE CONTINUED TODAY AND WILL PERSIST THROUGH THE
NIGHT. WITH TEMPERATURES EXPECTED TO REMAIN WELL ABOVE
FREEZING...SNOW DENSITIES WILL INCREASE THROUGH THE NIGHT. AS THE
OPEN WAVE TROUGH APPROACHES LATE TONIGHT...MID LEVEL FLOW WILL
BACK TO THE SOUTHWEST...AND THE RAIN SHADOW OVER EASTERN
WASHINGTON WILL BE MUTED. LOOK FOR RAIN TO BUILD BACK INTO THE
SPOKANE METRO...THE NORTHEAST MOUNTAINS...AND INTO THE PALOUSE.
WITH AN ADDITIONAL HALF TO THREE-QUARTERS OF AN INCH OF RAIN LATE
THIS EVENING INTO THURSDAY MORNING...CLOGGED STORM DRAINS AND
WATER OBSTRUCTED BY SNOW BERMS WILL BE A PROBLEM. PONDING IN URBAN
AREAS COULD BE AT ITS PEAK DURING THE MORNING COMMUTE.

THE FLOODING CONCERNS FOR THE COUNTIES SOUTH OF THE PALOUSE LIKE
ASOTIN...GARFIELD...NEZ PERCE...AND LEWIS MAY BE LOW ENOUGH TO
ALLOW FLOOD WARNINGS TO BE CANCELLED EARLY. LOW ELEVATION SNOW
PACK IS CONSIDERABLY LESS IN THESE COUNTIES THAN IT IS AROUND
SPOKANE AND THE NORTHERN VALLEYS. CALLS TO LAW ENFORCEMENT
OFFICIALS AND EMERGENCY MANAGERS WILL BE MADE THIS AFTERNOON. IF
SMALL STREAMS CONTINUE TO RUN LOW THROUGH THE AFTERNOON...IT IS
UNLIKELY THAT THE RAIN EXPECTED TONIGHT INTO TOMORROW WILL BE
SUFFICIENT TO CREATE ANY HYDRO PROBLEMS.

FOR CHELAN AND WESTERN OKANOGAN COUNTIES...MID-LEVEL FLOW HAS
WEAKENED SINCE EARLY THIS MORNING...AND THE SLOP-OVER
PRECIPITATION IS NOT EXTENDING AS FAR EAST. HOWEVER...HEAVY RAIN
WILL CONTINUE ALONG THE CASCADE CREST THROUGH TOMORROW MORNING.
THERE HAS BEEN CONSIDERABLE MELTING OF THE LOW LEVEL SNOW-PACK
DURING THE LAST 12-24 HOURS. WITH THE EXCEPTION OF THE STEHEKIN
RIVER...WE ARE NOT EXPECTING ANY MAIN STEM RIVER PROBLEMS...BUT
SMALL STREAMS AND CREEKS WILL CONTINUE TO RUN HIGH. THE ARRIVAL
OF THE COLD FRONT BETWEEN 12Z AND 18Z WILL HELP TO PUSH SNOW
LEVELS DOWN TO 3000 FEET BY THURSDAY AFTERNOON...AND SNOW-MELT
WILL CURTAIL QUICKLY. /GKOCH

&&

.AVIATION...

WSW FLOW AND MOISTURE FEED ACROSS THE INLAND NW WILL ALLOW SOME
RAIN TO DEVELOP THIS MORNING...MAINLY IMPACTING THE EASTERN TAF
SITES OF KCOE AND KPUW. INITIALLY CIGS WILL BE VFR...BUT PROLONGED
EXPOSURE TO THE PCPN WILL GRADUALLY LOWER CIGS INTO THE MVFR
RANGE. RAINFALL WILL EXPAND TO ALL TAF SITES THROUGH LATE THIS
AFTERNOON AND INTO THE NIGHT WITH CIGS LOWERING INTO THE MVFR
CATEGORY. IF THE RAIN BECOMES HEAVY ENOUGH...IFR CONDITIONS COULD
DVLP AT KGEG/KSFF/KPUW/AND KCOE BUT GIVEN THE DEVELOPMENT OF
BREEZY WINDS THE ODDS ARE NOT HIGH ENOUGH TO MENTION IN THE TAFS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        40  44  21  29  22  36 /  90  80  20   0   0  10
COEUR DALENE  40  44  24  30  21  36 /  90 100  40  10   0  20
PULLMAN        42  45  25  34  25  43 / 100 100  50  10   0  10
LEWISTON       46  51  33  37  28  43 /  60  70  10   0   0   0
COLVILLE       35  41  17  28  20  31 /  90  70  10   0  10  10
SANDPOINT      38  41  25  27  20  32 / 100 100  40  10  10  20
KELLOGG        39  42  27  28  22  34 / 100 100  70  10  10  10
MOSES LAKE     38  46  21  32  20  32 /  30  30  10   0   0   0
WENATCHEE      37  46  23  34  20  33 /  40  30  10   0   0   0
OMAK           35  41  20  29  18  31 /  50  30  10   0   0  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Jan 7, 6:27 AM PST, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
627 AM PST WED JAN 7 2009

WAZ034-035-041-043-044-081430-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
627 AM PST WED JAN 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

UNSEASONABLY WARM TEMPERATURES ARE EXPECTED THROUGH TONIGHT. THIS
WILL RESULT IN RAPID SNOWMELT ACROSS THE REGION WHICH COULD LEAD
TO LOCALIZED PONDING OF WATER OVER LOW-LYING AREAS AND LOCATIONS
NEAR PLUGGED STORM DRAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE UNSEASONABLY WARMTH WILL CONTINUE THROUGH THURSDAY RESULTING
IN MORE RUNOFF AND LOCALIZED PONDING OF WATER IN LOW-LYING AREAS.
COOLER AND DRIER WEATHER WILL ARRIVE BY THE END OF THE WEEK.

IDZ001>004-026-027-WAZ031>033-036>038-042-081430-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-
627 AM PST WED JAN 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

UNSEASONABLY WARM TEMPERATURES COMBINED WITH MODERATE TO LOCALLY
HEAVY RAINS WILL CONTRIBUTE TO EXCESSIVE RUNOFF OVER MUCH OF THE
AREA. RAINFALL OF 1 TO 3 INCHES IS EXPECTED NEAR THE CASCADES WITH 1
TO 2 INCHES OVER THE IDAHO PANHANDLE. THIS RUNOFF WILL LEAD TOWARD
AREAS OF FLOODING IN URBAN LOCATIONS...AS WELL AS NEAR SMALL
RIVERS AND STREAMS. SOUTHWEST WINDS OF 20 TO 30 MPH WILL ALSO
REDEVELOP OVERNIGHT...LEADING TOWARD ENHANCED SNOWMELT...ESPECIALLY
OVER THE PALOUSE AND INTO THE SPOKANE AND COEUR DALENE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE WARM AND WET WEATHER WILL CONTINUE THROUGH THURSDAY RESULTING
IN PROLONGED FLOODING CONDITIONS IN URBAN AREAS AND NEAR SMALL
RIVERS AND STREAMS. COOLER AND DRIER CONDITIONS WILL DEVELOP BY
THE END OF THE WEEK EASING THE FLOODING THREAT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Whitman

When
January 7, 3:00 PM PST to 5:00 PM PST
Where
Whitman County, Colfax to 1.18 mi S of Colfax
Cause
Ice Jam
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
46.880, -117.350

Flood, Whitman

When
January 8, 10:40 AM PST to 3:00 PM PST
Where
Whitman County, Tekoa to 1.24 mi S of Tekoa
Cause
Ice Jam
Reported by
Other Federal Agency
Coordinates
47.220, -117.070

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2009Every state in 2009This day in weather historyWarnings in Washington, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 150958, 150963.